Vermont, 2003

High Wind in Vermont, November 13 to 14, 2003

November 13 to 14, 2003 · NWS BTV · 1 event in 1 county or zone

A strong low pressure system moved through the eastern Great Lakes and into southern Canada Thursday morning, November 13th. Strong winds preceded and followed the passage of the storm system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong low pressure system moved through the eastern Great Lakes and into southern Canada Thursday morning, November 13th. Strong winds preceded and followed the passage of the storm system. In Orleans county, power outages were reported in the towns of Irasburg, Lowell and Craftsbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 13, 2:40 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Nov 13, 2:40 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
240 PM EST THU NOV 13 2003

.SHORT TERM...SNOW AND WINDY CONDITIONS ON TAP FOR THE NORTH COUNTRY
OVERNIGHT INTO FRIDAY. LATEST SFC ANALYSIS SHOWS STRONG LOW MOVING
SLOWLY TO THE EAST ACROSS SOUTHERN QUEBEC...NORTH OF MASSENA. AREAS
OBS FROM PORTIONS OF CENTRAL AND WESTERN NY SHOW STRONG SUSTAINED
WINDS FROM W/SW 25 TO 35 KTS W/ SOME REPORTED GUSTS IN THE 50-60 KT
RANGE. POWER LINES AND TREE LIMBS HAVE BEEN REPORTED DOWN IN
PORTIONS OF NORTHERN NY IN CLINTON...ESSEX AND FRANKLIN COUNTIES.
AM EXPECTING WINDS TO INCREASE ACROSS THE REST OF CWA LATER THIS
EVENING AS LOW CONTINUES TO MOVE EAST...SHIFTING WINDS TO W/NW
ORIENTATION. TROUGH CURRENTLY MOVING THRU WESTERN NY.

LATEST MDL RUNS STILL SHOW GOOD UPSLOPE EVENT. MOST PRECIP/SNOW FOR
THIS EVENT STILL MOSTLY CONFINED TO THE NORTHERN HALF OF CWA...WITH
SOUTHERN PORTIONS STILL RECEIVING SOME SNOW OVER-NITE. HPC MDL
GRAPHICS SHOW HIGHEST SNOWFALL AMTS ACROSS NORTHERN FACING SLOPES OF
GREEN MTNS...AND PORTIONS OF NC VT. FORECASTED TOTAL ACCUM IN THE
RANGE OF 7+ IN AREAS NEAR CANADIAN BORDER/JAY PEAK AREA...AND A
SIMILAR BULLSEYE IN THE ADIRONDACKS.

WILL CONTINUE TO GO W/ WARNINGS CURRENTLY HIGHLIGHTED IN ZONES...AND
ADJUST END OF STORM SNOW WILL LINGERING -SW IN THE NE KINGDOM
BEFORE TAPERING OFF ON FRI.

STRONG RIDGE BUILD EAST FROM CENTRAL PLAINS DURING DAY FRI INTO
SATURDAY...W/ SFC HIGH SETTLING INTO THE SE...KEEPING CWA IN NW
UNTIL SATURDAY...AS RIDGE MOVES OVER REGION.

SUNDAY-MONDAY...NW FLOW ALOFT LIFTS INTO EASTERN CANADA ON SUNDAY AS
SHIFT HIGH PRES MOVES SOUTH OF OUR CWA. THE BEST MOISTURE AND LIFT
PROGS CONT TO STAY SOUTH OF OUR FA THRU MONDAY. 85H TEMPS SUPPORT
HIGHS IN THE U30S/L40S ON SUNDAY AND INTO THE 40S FOR MONDAY.

EXTENDED...MID/UPPER LVL RIDGE CONTS ACRS OUR FA ON TUESDAY AS
STRONG LLVL WAA DEVELOPS AHEAD OF NEXT SYSTEM. 85H TEMPS WARM TO 6C
BY 00Z WEDS...SUPPORTING HIGHS WELL INTO THE 40S. WL CONT TO MENTION
CHC POPS OF -RW ON TUESDAY ASSOCIATED WITH WAA LIFT AND MID LVL
MOISTURE. WEDS INTO THURS 5H VORT AND ASSOCIATED 25H JET DEEPENS
MID/UPPER LVL TROF ACRS NE CONUS. THIS ENERGY WL HELP TO RAPIDLY
INTENSIFY SFC LOW PRES OVER THE GREAT LAKES AS IT MOVES INTO
NORTHERN NEW ENGLAND. THIS EVENT LOOKS VERY SIMILAR TO TODAYS SYSTEM
WITH STRONG WINDS AND A POSSIBLE PERIOD OF SIGNIFICANT UPSLOPE SNOW
ON WEDS NITE INTO THURS.

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING TONIGHT VTZ001>012-016>019. WINTER STORM
WARNING TONIGHT VTZ003-006-008-016>018.
NY...HIGH WIND WARNING TONIGHT NYZ026>031-034-035-087. HIGH WIND
WARNING TONIGHT NYZ028-035.  WINTER STORM WARNING TONIGHT NYZ029>031-
034.
&&

JN/BT
Hazardous weather outlook, Nov 13, 4:29 AM EST, 13 hours 31 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-131130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
429 AM EST THU NOV 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

A STRONG STORM SYSTEM WILL PRODUCE STRONG AND GUSTY WINDS ACROSS THE
AREA TODAY AND TONIGHT. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH
GUSTS AS HIGH AS 60 MPH ARE POSSIBLE...WHICH MAY DOWN TREES AND
POWER LINES...CAUSING SCATTERED POWER OUTAGES.

IN ADDITION...AS MOISTURE WRAPS AROUND THE SYSTEM THIS EVENING...
NUMEROUS SNOW SHOWERS WILL DEVELOP ACROSS THE REGION. A GENERAL
DUSTING TO TWO INCH SNOWFALL IS EXPECTED ACROSS THE AREA. HOWEVER...
FAVORED AREAS ALONG THE NORTHERN AND WESTERN SLOPES OF THE GREEN
AND ADIRONDACK MOUNTAINS WILL RECEIVE HEAVIER ACCUMULATIONS.  AS A
RESULT WINTER STORM WARNINGS ARE IN EFFECT FOR THESE REGIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF WIND DAMAGE OR
SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW
ENFORCEMENT TODAY AND TONIGHT.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Orleans

When
November 13, 6:00 PM EST to November 14, 1:00 AM EST
Where
Orleans forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330875.